Vaccines, Blood & Biologics
Resources for You
Dear Manufacturer: Immune Globulin Intravenous (Human) (IGIV); Required Updates to Product Labeling
DEPARTMENT OF HEALTH AND HUMAN SERVICES
Public Health Service
Food and Drug Administration
1401 Rockville Pike
Rockville, MD 20852-1448
October 16, 2003
FDA recognizes that when used for their labeled indications U.S. licensed Immune Globulin Intravenous (Human) (IGIV) products have a relatively high margin of safety. However, it is important to recognize that data from adequate and well-controlled clinical studies of IGIVs are modest and studies performed to date have limited power to detect rare or uncommon adverse events (AEs).
A significant number of adverse reactions involving renal, cardiovascular, pulmonary, CNS, integumentary, and hematologic organ systems have been observed in association with IGIV infusion, reported postmarketing, and described in the literature.
As a result of our review of post marketing reports and related literature1 - 9, CBER is hereby requiring all manufacturers of IGIV products to update the noted sections of their product labeling to include the following:
"The following adverse reactions have been identified and reported during the post-approval use of IGIV products:
apnea, Acute Respiratory Distress Syndrome (ARDS), Transfusion Associated Lung Injury (TRALI), cyanosis, hypoxemia, pulmonary edema, dyspnea, bronchospasm
cardiac arrest, thromboembolism, vascular collapse, hypotension
coma, loss of consciousness, seizures, tremor
Stevens-Johnson syndrome, epidermolysis, erythema multiforme, bullous dermatitis
pancytopenia, leukopenia, hemolysis, positive direct antiglobulin (Coombs) test
General/Body as a Whole
hepatic dysfunction, abdominal pain
Because postmarketing reporting of these reactions is voluntary and the at-risk populations are of uncertain size, it is not always possible to reliably estimate the frequency of the reaction or establish a causal relationship to exposure to the product. Such is also the case with literature reports authored independently."
"Immune Globulin Intravenous (Human) (IGIV) products can contain blood group antibodies which may act as hemolysins and induce in vivo coating of red blood cells with immunoglobulin, causing a positive direct antiglobulin reaction and, rarely, hemolysis1,2,3 Hemolytic anemia can develop subsequent to IGIV therapy due to enhanced RBC sequestration4 [See ADVERSE REACTIONS]. IGIV recipients should be monitored for clinical signs and symptoms of hemolysis [See PRECAUTIONS: LABORATORY TESTS]."
Transfusion-Related Acute Lung Injury (TRALI)
"There have been reports of noncardiogenic pulmonary edema [Transfusion-Related Acute Lung Injury (TRALI)] in patients administered IGIV5. TRALI is characterized by severe respiratory distress, pulmonary edema, hypoxemia, normal left ventricular function, and fever and typically occurs within 1-6 hrs after transfusion. Patients with TRALI may be managed using oxygen therapy with adequate ventilatory support.
IGIV recipients should be monitored for pulmonary adverse reactions. If TRALI is suspected, appropriate tests should be performed for the presence of anti-neutrophil antibodies in both the product and patient serum [see PRECAUTIONS: LABORATORY TESTS]."
"Thrombotic events have been reported in association with IGIV6,7,8 (See Adverse Reactions). Patients at risk may include those with a history of atherosclerosis, multiple cardiovascular risk factors, advanced age, impaired cardiac output, and/or known or suspected hyperviscosity. The potential risks and benefits of IGIV should be weighed against those of alternative therapies for all patients for whom IGIV administration is being considered. Baseline assessment of blood viscosity should be considered in patients at risk for hyperviscosity, including those with cryoglobulins, fasting chylomicronemia/markedly high triacylglycerols (triglycerides), or monoclonal gammopathies [See PRECAUTIONS: LABORATORY TESTS]."
In addition please add LABORATORY TESTS as a subsection of PRECAUTIONS.
Language to be included in this section:
If signs and/or symptoms of hemolysis are present after IGIV infusion, appropriate confirmatory laboratory testing should be done [see PRECAUTIONS].
If TRALI is suspected, appropriate tests should be performed for the presence of anti-neutrophil antibodies in both the product and patient serum [see PRECAUTIONS].
Because of the potentially increased risk of thrombosis, baseline assessment of blood viscosity should be considered in patients at risk for hyperviscosity, including those with cryoglobulins, fasting chylomicronemia/markedly high triacylglycerols (triglycerides), or monoclonal gammopathies [see PRECAUTIONS].
Please submit within 45 calendar days from the date of this letter a Special Labeling Supplement: Changes Being Effected (21CFR601.12(f)(2)). Please do not include any other changes to the package insert in the requested Special Labeling Supplement except those noted above. This includes changes that may have been previously submitted in supplements which may be pending at this time.
Please indicate in the cover letter of the supplement the date by which you expect to implement the changes.
If you have any questions concerning this letter, please contact Michael Wiack of the Division of Blood Applications, at 301-827-3524.
--- signature ---
Basil Golding, M.D.
Division of Hematology
Office of Blood Research and Review
Center for Biologics Evaluation and Research
- Copelan EA, Strohm PL, Kennedy MS, Tutschka PJ. Hemolysis following intravenous immune globulin therapy. Transfusion 1986;26: 410-412.
- Thomas MJ, Misbah SA, Chapel HM, Jones M, Elrington G, Newsom-Davis J. Hemolysis after high-dose intravenous Ig. Blood 1993;15:3789.
- Reinhart WH, Berchtold PE. Effect of high dose intravenous immunoglobulin therapy on blood rheology. Lancet 1992;339:662-664.
- Kessary-Shoham H. Levy Y, Shoenfeld Y, Lorber M, Gershon H. In vivo administration of intravenous immunoglobulin (IVIg) can lead to enhanced erythrocyte sequestration. J Autoimmune 1999;13:129-135.
- Rizk A, Gorson KC, Kenney L, Weinstein R. Transfusion-related acute lung injury after the infusion of IVIG. Transfusion 2001:41:264-268.
- Dalakas MC. High-dose intravenous Immunoglobulin and serum viscosity: risk of precipitating thromboembolic events. Neurology, 44: 223-226.
- Woodruff RK, Grigg AP, Firkin FC, Smith IL. Fatal thrombotic events during treatment of autoimmune thrombocytopenia with intravenous immunoglobulin in elderly patients. Lancet 1986; 2: 217-218.
- Wolberg AS, Kon RH, Monroe DM, Hoffman M. Coagulation factor XI is a contaminant in intravenous immunoglobulin preparations. Am J Hematol 2000; 65, 30-34.
- Pierce LR, Jain N. Risks associated with the use of intravenous immunoglobulin. Trans Med Rev 2003; 17, 241-251.